Article Text

PDF
CASE REPORT
Novel psychoactive substances: overdose of 3-fluorophenmetrazine (3-FPM) and etizolam in a 33-year-old man

Summary

Though illegal in the UK, in many countries novel psychoactive substances are quasi-legal synthetic compounds that are widely available online under the guise of research chemicals. These substances are relatively cheap and are often undetectable in standard drug screens. Nearly 200 such compounds are introduced yearly, and little is usually known about their metabolism or physiological effects. Consequently, managing patients in overdose situations on largely unknown substances usually involves supportive care, however anticipating and managing atypical side effects are challenging in the absence of knowledge of these compounds. In this report, we discuss our encounter with a 33-year-old unconscious man presenting with coingestion of a novel stimulant 3-fluorophenmetrazine with a rarely used benzodiazepine etizolam. This patient developed seizure-like activity and delayed widespread T-wave inversions, both of which ultimately resolved without sequelae.

  • emergency medicine
  • drug interactions
  • drugs misuse (including addiction)
  • drug misuse (including addiction)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.